Jump to content

questions about vomiting

Nurses   (9,792 Views 23 Comments)
by august07 august07 (Member) Member

1,186 Profile Views; 25 Posts

So when you give a patient their meds and they throwup right after, do you fish out the meds and give them again or just chart that they vomited after giving the meds? Or get pharmacy to send new ones up? I have heard different things. If they are important meds like BP I would think you would have to give them again. Also, I am fine with stool, blood, urine, etc. but sometimes seeing emesis just makes me feel like I'm about to add to it. Any tips for this?

Share this post


Link to post
Share on other sites

traumaRUs has 27 years experience as a MSN, APRN, CNS and specializes in Nephrology, Cardiology, ER, ICU.

15 Followers; 165 Articles; 21,009 Posts; 190,286 Profile Views

No - you don't "fish the meds out." You first administer an anti-emetic, try to get an order for alternate route (something other than oral), and find out why the patient is vomiting.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

2,999 Posts; 14,905 Profile Views

do you fish out the meds and give them again
:eek:

If I see the meds (whole), I'll chart as not given. Give the patient something for nausea and try again later (with fresh pills lol) or use another route if available.

If they are not visible, I don't re-medicate.

Share this post


Link to post
Share on other sites

scattycarrot has 10 years experience as a BSN, RN and specializes in ITU/Emergency.

357 Posts; 4,346 Profile Views

"fish them out and give them again'......your joking right??? As Muhaha said, EEWWWWWWWWWWWWWWWWWWWWW!!!

Share this post


Link to post
Share on other sites

meownsmile is a BSN, RN and specializes in Med/Surg, Ortho.

2,532 Posts; 10,360 Profile Views

I wouldnt give another dose of anything at that point. Document that the patient had emesis following oral medication administration and monitor the patient for blood pressure and any other symptoms that may lead you to believe they lost their dose of medication with the emesis. If symptoms arise call the doctor and get a followup order either to remedicate or otherwise to cover yourself.

In order to remedicate you have to be clear about what the patient actually lost and there is no way of doing that even if you do fish them out and do whatever to identify them. Unless you can identify the inscriptions (lot numbers/ characteristic numbers) on the pills you cannot positively identify what they lost. Unless of course you only gave them one or two pills. But especially in LTC people are taking multiple pills at one time and to identify anything would be next to impossible. And digging around in someones emesis is just ...................;ya,, EWWWWwww

Share this post


Link to post
Share on other sites

grace90 is a LPN, LVN and specializes in ortho/neuro/general surgery.

763 Posts; 6,110 Profile Views

Good advice on the previous posts! :uhoh21: Yick! I would totally agree with NOT fishing out pills from puke and re-administering them. You might get them thrown at you.

Share this post


Link to post
Share on other sites

purple_rose_3 has 6 years experience and specializes in Intensive Care and Cardiology.

260 Posts; 5,628 Profile Views

Good advice on the previous posts! :uhoh21: Yick! I would totally agree with NOT fishing out pills from puke and re-administering them. You might get them thrown at you.

Okay, I think what they were trying to say is they figure out which ones are not digested and administer that same medication again. I don't think they were trying to say that they would take the pills that were in the vomit and administer them.

Share this post


Link to post
Share on other sites

RNOTODAY has 18 years experience as a BSN, RN and specializes in NICU, ER, OR.

1,116 Posts; 21,113 Profile Views

august07

would you really take the pills out of the vomit and give them back to the pt?

I am really curious.

Share this post


Link to post
Share on other sites

KellNY is a RN and specializes in High Risk In Patient OB/GYN.

710 Posts; 7,508 Profile Views

Really-was this a joking post? Why on earth would you fish out something covered in stomach acid (and possibly bile and bacteria/toxins/virus), thus probably partially disolved and just plain NASTY and give it to a human being?

I threw up my percocet when I was in the hospital 2 years ago. My nurse flushed them with the vomit, called the MD, and got an order for IVP meds (I was way out of it, but I think it was morphine) and also phenergan to stop the vomiting. THAT is what should be done.

Share this post


Link to post
Share on other sites

mom4josh has 11 years experience and specializes in onc, M/S, hospice, nursing informatics.

284 Posts; 6,033 Profile Views

:eek:

if i see the meds (whole), i'll chart as not given. give the patient something for nausea and try again later (with fresh pills lol) or use another route if available.

if they are not visible, i don't re-medicate.

if i'm not mistaken, this was meant faceiously y'all (hence the lol)... lighten up!

:monkeydance:

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

2,999 Posts; 14,905 Profile Views

if i'm not mistaken, this was meant faceiously y'all (hence the lol)... lighten up!

:monkeydance:

i was referencing what was posted in the op. hence the "lol".

ick.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×